Alert archive / South Dakota / Freeze Warnings in 2012

Freeze Warning 1, NWS Aberdeen, SD

September 21, 201213 counties in South Dakota

NWS Aberdeen, SD issued this freeze warning at Sep 21, 2012, 3:10 PM CDT for 13 counties in South Dakota. It took effect at Sep 22, 2012, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2012, 3:10 PM CDT (20:10 UTC)
In effect from
Sep 22, 2012, 3:00 AM CDT
Expired
Sep 22, 2012, 9:00 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WWUS73 KABR 212010
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT FRI SEP 21 2012

...FREEZING TEMPERATURES LIKELY LATE TONIGHT AND AGAIN SATURDAY
NIGHT OVER PARTS OF THE AREA...

.A COLD PUSH OF AIR BEHIND A SOUTHWARD MOVING COLD FRONT WILL
OVERSPREAD THE REGION TONIGHT...AND THEN STICK AROUND THROUGH
SATURDAY NIGHT. THE HIGHEST PROBABILITY OF A FREEZE TONIGHT WILL
BE OVER PARTS OF THE JAMES VALLEY AND NORTH CENTRAL SOUTH DAKOTA.
THE JAMES VALLEY AND EAST COULD SEE FREEZING TEMPERATURES ON
SATURDAY NIGHT. 

SDZ003>006-009-010-015>018-220815-
/O.UPG.KABR.FZ.A.0001.120922T0800Z-120922T1500Z/
/O.NEW.KABR.FZ.W.0001.120922T0800Z-120922T1400Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD
310 PM CDT FRI SEP 21 2012 /210 PM MDT FRI SEP 21 2012/

...FREEZE WARNING IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...UPPER 20S AND LOW 30S ARE EXPECTED LATE TONIGHT
  AND EARLY SATURDAY MORNING. 

* IMPACTS...FREEZING TEMPERATURES CAN KILL TENDER VEGETATION AND
  SOME CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ034-036-037-220815-
/O.NEW.KABR.FZ.W.0001.120922T0800Z-120922T1400Z/
SULLY-HYDE-HAND-
INCLUDING THE CITIES OF...ONIDA...HIGHMORE...MILLER
310 PM CDT FRI SEP 21 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. 

* TEMPERATURE...TEMPERATURES BELOW 32 DEGREES ARE LIKELY OVERNIGHT.

* IMPACTS...TENDER PLANTS AND OTHER VEGETATION WILL LIKELY BE
  AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ039-046-SDZ007-008-011-019>023-033-035-045-048-051-220815-
/O.NEW.KABR.FZ.A.0002.120923T0800Z-120923T1400Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...PIERRE...MURDO...PRESHO...
FORT THOMPSON
310 PM CDT FRI SEP 21 2012 /210 PM MDT FRI SEP 21 2012/

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING. 

* TEMPERATURE...TEMPERATURES BELOW 32 DEGREES ARE POSSIBLE. 

* IMPACTS...VEGETATION AND CROPS COULD BE AFFECTED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
TDK
1 follow-up statement
544 
WWUS73 KABR 220804
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
304 AM CDT SAT SEP 22 2012

...FREEZING TEMPERATURES LIKELY THIS MORNING AND AGAIN TONIGHT
INTO SUNDAY MORNING...

.A COLD CANADIAN HIGH PRESSURE WILL CONTINUE BUILDING INTO THE
REGION TODAY AND LINGER OVER THE REGION INTO SUNDAY MORNING. COLD
AIR ASSOCIATED WITH THIS SYSTEM WILL BRING FREEZING TEMPERATURES
THIS MORNING...THEN AGAIN TONIGHT INTO SUNDAY MORNING.

SDZ003>006-009-010-015>018-034-036-037-222015-
/O.NEW.KABR.FZ.W.0002.120923T0600Z-120923T1400Z/
/O.CON.KABR.FZ.W.0001.000000T0000Z-120922T1400Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-SULLY-HYDE-HAND-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...ONIDA...HIGHMORE...MILLER
304 AM CDT SAT SEP 22 2012 /204 AM MDT SAT SEP 22 2012/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SUNDAY. 

* TEMPERATURE...UPPER 20S AND LOW 30S THIS MORNING. MID 20S TO
  AROUND 30 DEGREES TONIGHT INTO SUNDAY MORNING. 

* IMPACTS...FREEZING TEMPERATURES CAN KILL TENDER VEGETATION AND 
  SOME CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ039-046-SDZ007-008-011-019>023-033-035-045-048-051-222015-
/O.UPG.KABR.FZ.A.0002.120923T0800Z-120923T1400Z/
/O.NEW.KABR.FZ.W.0002.120923T0600Z-120923T1400Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...PIERRE...MURDO...PRESHO...
FORT THOMPSON
304 AM CDT SAT SEP 22 2012 /204 AM MDT SAT SEP 22 2012/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SUNDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...MID 20S TO AROUND 30 DEGREES TONIGHT INTO SUNDAY
  MORNING.

* IMPACTS...FREEZING TEMPERATURES CAN KILL TENDER VEGETATION AND 
  SOME CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
TMT

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this freeze warning went out at Sep 21, 2:52 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 21, 2:52 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT FRI SEP 21 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

THE MAIN FORECAST CONCERNS ARE TEMPS/FREEZING CONDITIONS BOTH TNT
AND SATURDAY NIGHT. FOR TNT STRONG CAA DRIVES SOUTH INTO THE
REGION AS BIG PRESSURE RISES ACCOMPANY DECENT LOOKING WAVE
MOVING SOUTH INTO THE UPPER MISSISSIPPI RIVER VALLEY. THOSE
PRESSURE RISES WILL LIKELY PROVIDE FOR A PERIOD OF NEAR ADVISORY
CRITERIA WINDS LATER THIS EVENING. BUT EXPECT THE STRONGEST WINDS
TO BE RELATIVELY SHORT LIVED AND ASSOCIATED WITH PRESSURE BUBBLE...SO NO
ADVISORY PLANNED. LATER TNT THE WINDS GO LIGHT AND VARIABLE OVER
THE WESTERN CWA AND THIS IS THE MOST LIKELY AREA FOR A FREEZE. IT
APPEARS MIXING WILL BE A BIT TOO STRONG/DEEP OVER THE EASTERN
CWA...PARTICULARLY OVER THE HIGHER ELEVATIONS. AND THERE COULD BE
SOME COLD AIR SC OVER THAT PART OF THE CWA TNT WHICH WOULD HELP
HOLD UP TEMPS.

THEN FOR SATURDAY NIGHT A LARGE SPRAWLING SFC HIGH SETTLES ACROSS
MOST OF THE CWA...WITH ONLY SOME SLIGHT HINTS AT RETURNING WAA FOR
THE FAR WESTERN CWA. SHOULD BE NEAR OR BELOW FREEZING OVER MUCH OF
THE EASTERN CWA SATURDAY NIGHT BUT NOT A SLAM DUNK OUT FAR WEST.
SO GIVEN SOME UNCERTAINTY...DECIDED TO HOIST A FREEZE WATCH FOR
ALL AREAS NOT EXPECTED TO FREEZE TNT.

THE COLDEST NIGHT SHOULD BE SATURDAY NIGHT OVER THE JAMES/BIG
SIOUX VALLEY WITH SOME MID 20S POSSIBLE. DAYTIME HIGHS BOTH
SATURDAY AND SUNDAY ARE LIKELY TO BE BELOW NORMAL...PARTICULARLY
SATURDAY.

.LONG TERM...MONDAY THROUGH FRIDAY

THE UPPER LOW PRESSURE SYSTEM SITUATED OVER THE HUDSON BAY REGION
WILL VERY SLOWLY MOVE TO THE EAST PLACING OUR REGION IN NORTHWEST
FLOW ALOFT. WEAK SHORTWAVE ENERGY WILL INFLUENCE THE REGION ON
MONDAY...HOWEVER IT DOESNT LOOK LIKE ENOUGH FORCING OR MOISTURE TO
PRODUCE ANY PRECIPITATION. A WARM AIR ADVECTION PATTERN SETS UP
AND 850 MB TEMPERATURES RISE INTO THE UPPER TEENS ACROSS THE
SOUTHWEST CWA. THIS WILL LIKELY RESULT IN HIGH TEMPERATURES IN THE
80S ACROSS THIS REGION. ON TUESDAY AND WEDNESDAY CANADIAN SURFACE
HIGH PRESSURE WILL CLIP THE NORTHEAST CWA...ALLOWING FOR COOLER
THAN NORMAL TEMPERATURES ACROSS THE NORTHEAST...AND MORE SEASONAL
TEMPERATURES ELSEWHERE. MEANWHILE ANOTHER UPPER TROUGH WILL WORK
ITS WAY INTO THE PACIFIC NORTHWEST AND WILL TRACK
EASTWARD...PLACING THE REGION UNDER WEAK RIDGING THROUGH THE END
OF THE PERIOD. SHORTWAVE ENERGY WILL BE INFLUENCING THE REGION
THURSDAY AND FRIDAY...HOWEVER MODELS DIVERGE IN THEIR TIMING AND
INTENSITY OF SHORTWAVE ENERGY. THE ALLBLEND FORECAST CAME IN
WITHOUT ANY PRECIPITATION MENTION...AND KEPT THIS FORECAST DUE TO
STRONG UNCERTAINTY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. A COLD FRONT
HAS DROPPED OUT OF CANADA AND IS SITUATED ACROSS NORTHERN NORTH
DAKOTA AT THIS TIME. IT WILL CONTINUE TO MOVE SOUTHWARD INTO SOUTH
DAKOTA. NORTHWEST TO NORTH WINDS BEHIND THE FRONT WILL BE STRONG AND
GUSTY...ESPECIALLY ACROSS NORTHERN AND EASTERN SOUTH
DAKOTA...WHERE GUSTS UP TO 35 KTS ARE POSSIBLE. A LOW STRATUS DECK
ASSOCIATED WITH WITH THE FRONT WILL BRUSH FAR EASTERN SOUTH
DAKOTA...POSSIBLY AFFECTING THE KATY TAF SITE AFTER 06Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FREEZE WARNING FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT /8 AM MDT/
     SATURDAY FOR BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
     HYDE-MCPHERSON-POTTER-SPINK-SULLY-WALWORTH.

     FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
     BUFFALO-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HUGHES-JONES-
     LYMAN-MARSHALL-ROBERTS-STANLEY.

MN...FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
     BIG STONE-TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 21, 4:38 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT FRI SEP 21 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT FRI SEP 21 2012 /338 AM MDT FRI SEP 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY TODAY
ACROSS THE ENTIRE FORECAST AREA DUE TO GUSTY NORTHWEST
WINDS...ALONG WITH DRY AIR AND DRY FUELS.

NEAR FREEZING AND SUB-FREEZING TEMPERATURES ARE EXPECTED LATE
TONIGHT INTO SATURDAY MORNING ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZING TEMPERATURES ARE ONCE AGAIN EXPECTED ACROSS MOST OF THE
AREA...WITH A KILLING FREEZE POSSIBLE OVER EASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:40 AM CDTFreeze WatchABRBrown, Campbell, Corson, Dewey, Edmunds, Faulk and 4 more12 hr
Sep 21, 3:10 PM CDTFreeze WatchABRBuffalo, Clark, Codington, Day, Deuel, Grant and 7 more12 hr

Nearby

Freeze Warnings in South Dakota, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.